Maryland, 2001

Winter Storm in Maryland, February 22, 2001

February 22, 2001 · NWS AKQ · 1 event in 1 county or zone

A winter storm produced 1 to 2 inches of snow across the Maryland Beaches including Ocean City. Local law enforcement agencies reported several accidents, some of which involved injuries.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A winter storm produced 1 to 2 inches of snow across the Maryland Beaches including Ocean City. Local law enforcement agencies reported several accidents, some of which involved injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Feb 22, 11:10 AM EST, 50 minutes earlier.

Area forecast discussion, Feb 22, 11:10 AM EST, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD, VA
1110 AM EST THU FEB 22 2001

SATELLITE PICS SHOW TEXTURED CLOUDINESS ALG AND E OF THE MTNS...WHL
THE DEEPEST ENHNCD CLOUDINESS EXITING ERN AREAS.  AREA RADARS SHOW
RDVLPG PRECIP ALG WRN EDGE AS LLVL JET FEEDS MOISTURE INTO THE
AREA...PLUS SOME UPSLOPE WNDS.  EVEN THO DEEP ENHNCD CLOUDS
EXITING...MOISTURE FROM SFC THRU H7 DSNT SHOW UP WELL IN IR
PIX...BUT AFTEN PRODUCES QUITE A BIT OF PRECIP IN ITS OWN RIGHT.
UPR ENERGY CROSSING MTNS ATTM...AND ONCE IT BEGINS TO EXIT...BACK
EDGE OF PRECIP WL MK PROGRESS E THRU VA.  SRN EDGE OF SNOW WL BE RGT
ABOUT AT THE VA/NC BRDR.  WARMING AT H8 RESULTING IN A LTL BIT OF
FZRA IN AVC AREA...AND SHUD WRK THRU THE VA/NC BRDR COUNTIES.  SNOW
CVR KPG TEMPS DWN TOO.  STILL CONFIDENT THAT SOME AREAS WL SEE UPR
RANGE OF CURRENT SNOW FCST...ESPCLY WTH RECENT REPORTS OF 1 PER HR
IN MANY PLCS.  ROADS ARE A ROYAL MESS...AS SFC TEMPS WERE COLD ENUF
THRU THE NGT TO COOL THE GROUND/PAVEMENT...WHCH AGN...SUPPORTS THE
HIGHER END OF CURRENT SNOW FCSTS.  WL CHECK A LTL MORE DATA...AND MK
A FEW MINOR CHGS TO ZNS FOR THS AFTN.  THANKS RAH FOR COORD.  THANKS
TO ALL THE SPOTTERS FOR THEIR REPORTS...AND WE LOOK FORWARD TO MORE
REPORTS THROUGH THE EVENT.

.AKQ...
MD...WINTER STORM WARNING FOR TODAY FOR ZONE MDZ021>023.
SCA ATLC CSTL WTRS FENWICK ISL TO CHINCOTEAGUE.

NC...WINTER WEATHER ADVISORY FOR TODAY FOR ZONE NCZ012.
SCA ATLC CSTL WTRS NC/VA BRDR TO CURRITUCK BCH LGT.

VA...WINTER STORM WARNING FOR TODAY FOR ZONES
VAZ048...VAZ049...VAZ063...VAZ064...VAZ074>076.

WINTER WEATHER ADVISORY FOR TODAY FOR ZONES
VAZ065>067...VAZ077>082...VAZ084>090...VAZ092.

SCA VA PTRN CHES BAY...ATLC CSTL WTRS CHINCOTEAGUE TO NC/VA BRDR.

NS

In the hours before

Special weather statement, Feb 22, 9:15 AM EST, 2 hours 45 minutes before
NCZ012>017-030>032-102-221500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
915 AM EST WED FEB 22 2001

THE NORTH CAROLINA STATEWIDE TORNADO DRILL HAS STARTED. IF YOU ARE
PARTICIPATING IN THE DRILL THIS YEAR... EXERCISE YOUR SEVERE WEATHER
SAFETY PLAN NOW. NO WATCHES OR WARNINGS ARE CURRENTLY IN EFFECT.

A TORNADO WARNING MEANS THAT A TORNADO HAS BEEN SIGHTED
BY SKYWARN SEVERE WEATHER SPOTTERS OR HAS BEEN DETECTED ON THE
DOPPLER WEATHER RADAR.  WHEN YOU ARE UNDER A TORNADO
WARNING...ACT QUICKLY TO PROTECT YOURSELF AND YOUR FAMILY.

GO TO THE LOWEST FLOOR IN A BUILDING.  GET AWAY FROM WINDOWS AND
INTO A SMALL INTERIOR ROOM OR CLOSET. EVACUATE MOBILE HOMES AND GO
TO A STURDY DWELLING OR STORM SHELTER. GET OUT OF...AND AWAY FROM
VEHICLES.

REPEATING...THE TORNADO DRILL FOR NORTH CAROLINA HAS BEGUN. IF YOU
ARE UNABLE TO PARTICIPATE THIS MORNING...PLEASE FIND TIME TODAY OR
LATER THIS WEEK TO PRACTICE YOUR PLAN.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Maryland Beaches / X E Worcester

When
February 22, 12:00 PM EST to 8:00 PM EST
Where
Maryland Beaches / X E Worcester forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.217, -75.297 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2001Every state in 2001This day in weather historyWarnings in Maryland, February 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5233418.